Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Hair under chin, low estrogen, birth control, metformin, PCOS, greenish vaginal discharge, itches, tubal pregnancy risk. Serious?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
there is a number of questions i have!
okay i had my family physician do lab work on me cause i was going hair under my chin, so he ran a bunch of hormone test and all but my estrogen level came back normal, my estrogen level was a 20, would being in mid cycle cause it to drop that low? the second question is I saw my Ob cause of this problem and he put me on birth control and metformin, i thought he put me on metformin cause of pcos however that wasn't the case, then he put me on estrogen shots with out following up with lab work to make sure my levels are still low. why would he put me on metformin if i dont need? im not borderline diabetic nor diabetic! and the estrogen well that is my major concern, too much estrogen could be very harmful, and now that im on it im now getting this clear greenish vaginal discharge with itch what could this mean? my question is could having my tubes tied untied and tied again put me at risk for tubal pregnancy while being on estrogen shots. I called my ob office about the clear greenish snotty looking itchy discharge and they dont seem over concerned, what should i do about this? i know that i dont have a sexually transmitted disease because 1 im married and i haven't had sex with my husband for sometime now!
Posted Thu, 19 Apr 2012 in Women's Health
Answered by Dr. Rhea Chanda 2 hours later

Thanks for the query.

Your estrogen level is low for the reproductive age group. It should be above 50 at least.The low estrogen levels usually indicates menopause or ovarian failure.
The diagnosis of early menopause has to be confirmed and co related with other hormone tests like LH, FSH etc. These tests should be done on day 3 of your menses ideall and at least 2 values should be considered before making a diagnosis. Sometimes levels fluctuate between months. In month its low and the next- its normal again. So at least 2 values should be taken into account.
If your doctor is giving you estrogen supplements then your levels should be monitored regularly to avoid excess.

Next the issue of the hair growth. This usually is due to 2 causes. PCOS is one cause. If you have had history of PCOS in the past, then your doctor may have started treatment for that. But again, PCOS has to be confirmed by medical history and tests. The other possibility of the excessive hair growth is low estrogen. Low levels of estrogen cause high levels of male hormones causing the hair growth. Hence you doctor has started estrogen supplements.

You are right. Too much estrogen is harmful too. The vaginal discharge you have, greenish, sticky with iching indictates infection. A pelvic exam and a pap smear should confirm. Antibiotics are the treatment.

Tubal pregnancy is obviously a concern and any tubal surgery but unlikely in your case. This is due to the fact that having such low estrogen levels indicate anovulation. Even the estrogen supplements cannot help in ovulation with ovulation induction drugs.

I think that you need to air your concerns with your doctor again.After he is treating you and has the big picture. But i suggest that you repeat your estrogen, LH, fsh androgen, testostrone levels on day 3 of your cycle. You will know if the estrogen is normal or low.Accordingly the dose can be adjusted.

I believe that the vaginal discharge and hair growth are related to this.

If you have history of early menopause in your maternal side of the family,then chances are you will get it too.

Hope that helps.
Above answer was peer-reviewed by
Follow-up: Hair under chin, low estrogen, birth control, metformin, PCOS, greenish vaginal discharge, itches, tubal pregnancy risk. Serious? 2 hours later
No, I dont have history of early menopause in my family so for all of this to be happening to me bothers me. I have stressed my concerned with my ob and he seems like hes not interested in what they are, I asked him if he thought i had pcos and he said no, but yet gave me metformin, and when i asked him why i was given the metformin if i didn't have pcos and he told me to its also used to lose weight, which doesnt sound right! lie i said tho i really dont think he should of given me estrogen shots with out following up with lab work before hand. what warning signs do i need to look for if im given too much estrogen.
Answered by Dr. Rhea Chanda 14 minutes later
Hi again,

Metformin is used to treat PCOS which causes weight gain. So its a indirect treatment of weight gain but will also have effect on your blood sugar.

The estrogen levels do need monitoring. Excess estrogen can cause weight gain, vaginal infection, development of cancer at a later stage,high blood sugar,nausea etc.

The symptoms may appear late thats why you should monitor blood hormone levels regularly.
You can always seek a second opinion if you are dissatisfied.

Hope I have answered your query.

Wish you good health.

Thanks and Regards,
Above answer was peer-reviewed by
Follow-up: Hair under chin, low estrogen, birth control, metformin, PCOS, greenish vaginal discharge, itches, tubal pregnancy risk. Serious? 48 minutes later
I understand that metformin is used for pcos and diabetics but i dont have either of them.. so what ur saying high estrogen or too much estrogen can cause vaginal infections? maybe thats whats going on with me
Answered by Dr. Rhea Chanda 6 hours later
Hello again,

I understand your concern.

As You said, You are neither Diabetic nor having PCOS. Metformin is being given to you since you are on Oestrogen which most likely causes high blood glucose levels.

Yes, High oestrogen levels do cause vaginal infections.Increase in blood glucose too causes infection ,this must be the reason your doctor has prescribed metformin.

The risks and benefits of oestrogen therapy should be weighed in your case and treatment should be continued.

Please discuss with your gynaecologist regarding this.

Do not worry about Metformin, it will not harm you in anyways. It infact helps you in the treatment along with oestrogen.

Wishing you speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor